Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 30, NWS El Paso, TX

July 31, 2020Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 31, 2020, 4:26 PM MDT for Otero County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2020, 4:26 PM MDT (22:26 UTC)
Expired
Jul 31, 2020, 5:15 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:06 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 2:06 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
206 PM MDT Fri Jul 31 2020

.SYNOPSIS...
An upper high will be drifting east over the next week which will
help to decrease storm coverage to mainly the mountains by Monday.
As the high shifts east of the area late next week, storm chances
increase over southwestern New Mexico once again. Temperatures
will continue to run about 5 to 10 degrees above normal for the
next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
A backdoor frontal boundary has pushed into and stalled across the
region. It arrived last night with a breezy and gusty easterly push,
lasting into the early afternoon hours today. The dewpoints have
jumped back into the 50s and lower 60s. The PWATs rose from below
3/4" to over 1.0". Model dynamics indicate a LOT of instability with
CAPES in the 1500-2000 J/KG range today and tomorrow, with LIs in
the -4 to -7 range. Speed shear is not good, but directional shear
is quite good with healthy storm inflow of SE winds on SSW moving
storms today, tonight, and Saturday. Thus we are anticipating some
late day activity today, lasting well into the night tonight. We
originally believed the storms would stay east, but moisture has
made it west, and the CAM models believe we will see storms over the
Gila this afternoon, moving s into the Southern Deserts tonight.
DCAPEs remain at or above 1500 J/KG so strong outflow winds
possible, as well as moderate to large hail in some storms. Heavy
rain and flash flood potential best east of the Rio Grande where the
PWATs are highest, but storms won't be moving fast anywhere, so the
potential or isolated flooding exists all areas.
Last night's, and today's early CAM models were fairly bullish on
another overnight MCS moving south over our eastern zones late
tonight, but the current suite is no so much. Thus, although we are
keeping POPs in the forecast overnight, storm activity could be
mostly over by midnight. Morning low temperatures will be
dependent on the cloud cover, rain, and overnight clouds.

Saturday brings a better setup for area-wide isolated to scattered
showers and thunderstorms, with potential for severe weather.
Dynamics will be a lot like this afternoon and evening, with good
CAPE and directional shear, allowing for longer-lived, more
organized storm structure. Hail and wind will be the primary severe
weather threats. Both the GFS and NAM models indicate large
and strong outflow boundaries from convective activity.

&&

.LONG TERM...
Long term will have upper high currently centered off over AZ
slowly shifting to the east and south. Enough low level moisture
over the area will keep thunderstorm chances going into Saturday
night with northerly flow continuing over area. Could be some
stronger storms with decent shear and instability remaining in
place.

Going into Monday through Wednesday, upper high will be drifting
over CWA which will generally limit scattered thunderstorms to
the mountains with some isolated storms moving onto the lowlands
with outflows. Good agreement among models through this time
except EC is a little cooler with more thunderstorm coverage which
is unusual. MEX guidance numbers are mainly in the mid to upper
90s for the lowlands through this period, but given low levels
start to dry out and recent history of running 3 to 5 degrees too
cool, raised highs into the upper 90s to around 100.

For the end of the period, upper high ends up over northern to
central TX, but elongated from west to east. This will help to tap
some moisture from the south to bring best chances to areas west
of the Divide as surface flow keeps Gulf of Mexico moisture no
further west than extreme eastern NM. Westerly mid level flow
could push storms into the Rio Grande Valley later in the day, but
with just isolated to widely scattered coverage. High temperatures
will start to fall out west with the increasing moisture, but kept
highs near 100 along the river valley.

&&

.AVIATION...18Z TAF CYCLE
A backdoor frontal boundary has pushed west across the region with
high pressure behind pushing easterly winds 10 to 25 kts and
increased low-level moisture. Stronger winds to 35kts along
western slopes. Winds will slacken to 10-15kts this afternoon and
keep a E to SE direction. A few thunderstorms will develop east
of the Rio Grande this afternoon, with the potential for scattered
storms later tonight. Strong outflow winds will be near the
stronger storms, along with visibilities dropping to 2 miles in
locally heavy rainfall. Otherwise VFR conditions are expected
through the period.

&&

.FIRE WEATHER...
Low level moisture has moved back into the region on easterly winds
today behind a backdoor front. This front also brought breezy east
winds and cooler temperatures.  Temperatures are 6-9 degrees cooler
than yesterdays, off-the-chart, record readings. General winds will
slacken through the afternoon and evening. A bit of convective
inhibition through mid-afternoon with the cooler airmass in place
will delay the start of showers and storms, but the late
afternoon and evening hours should see storms form over the Sacs
and Gila regions with those storms tracking south into and over
the lowlands of S Central and SW New Mexico. RH recoveries will be
better tonight with the improved dewpoints. Storms are likely to
produce strong, gusty, and erratic outflows. None of these
showers or storms, or any over the weekend through next week, are
the product of a monsoon pattern. The 2020 monsoon pattern that
was very healthy for a short time has totally ended for now and
the foreseeable future.

Not much change in the environment for Saturday, but the instability
and dynamics look to be increased with higher storm potential
resulting. Some storms could produce damaging winds and large hail
tomorrow as storms look to be more organized.  Another round of
showers and storms in the PM, and early AM, hours expected Sunday
and Monday. Temperatures through the weekend and early week will be
lower, but still at or slightly above normal.  Mixing heights will
stay high, and thus ventilation will be moderate or better, despite
marginal transport wind speeds.

Tuesday and beyond, next week should bring somewhat drier and warmer
weather to the region as upper-level high pressure builds back over
from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  96  71  97 /  20  30  40  10
Sierra Blanca           67  89  69  91 /  20  40  40  20
Las Cruces              69  93  66  95 /  20  40  40  20
Alamogordo              70  95  68  96 /  30  50  50  30
Cloudcroft              51  72  51  72 /  40  70  60  60
Truth or Consequences   71  93  68  96 /  20  40  40  30
Silver City             65  89  63  89 /  20  40  40  50
Deming                  68  96  66  96 /  20  40  40  20
Lordsburg               70  96  67  95 /  20  30  40  30
West El Paso Metro      74  97  71  98 /  20  40  40  10
Dell City               68  94  67  96 /  30  40  40  10
Fort Hancock            74  96  69  98 /  20  30  40  20
Loma Linda              70  89  68  91 /  20  50  50  20
Fabens                  74  95  70  96 /  20  30  30   0
Santa Teresa            71  96  68  96 /  20  40  40  10
White Sands HQ          74  94  70  96 /  20  40  50  30
Jornada Range           69  93  66  96 /  20  40  40  20
Hatch                   70  95  67  96 /  20  40  40  30
Columbus                71  96  69  96 /  20  40  40  10
Orogrande               71  93  68  95 /  30  50  50  30
Mayhill                 57  82  58  83 /  40  70  60  60
Mescalero               56  82  56  83 /  40  70  60  60
Timberon                55  79  55  80 /  30  70  60  60
Winston                 59  89  57  89 /  20  50  30  50
Hillsboro               66  94  63  96 /  20  50  40  50
Spaceport               68  93  65  95 /  20  40  40  30
Lake Roberts            60  89  54  89 /  20  40  40  50
Hurley                  65  92  62  93 /  20  40  40  40
Cliff                   63  95  59  96 /  20  40  30  40
Mule Creek              67  91  59  92 /  20  40  40  40
Faywood                 66  92  61  93 /  20  40  40  50
Animas                  69  97  66  97 /  20  30  40  30
Hachita                 67  96  65  96 /  20  40  40  20
Antelope Wells          68  95  66  95 /  20  40  50  30
Cloverdale              66  90  64  90 /  10  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird/26/14
Hazardous weather outlook, Jul 31, 12:09 PM MDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1209 PM MDT Fri Jul 31 2020

NMZ401>417-TXZ418>424-011815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1209 PM MDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Increased moisture, instability, and dynamics today and tonight
behind a back door frontal boundary which moved in last night and
through the morning. Isolated to scattered shower and thunderstorm
activity expected to develop after mid afternoon and continue well
into the overnight hours. Set up is good for isolated organized
strong storms. Strong outflow winds up to 50 mph are expected. In
addition some storms could produced moderate hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday could bring the region a slight risk of severe
thunderstorms with wind and hail being the primary concerns.
Isolated flash flooding also possible. Severe risk diminished, but
not totally eliminated, for Sunday and Monday when more storms are
expected in the afternoon and evening hours. Slight drying
expected Tuesday through the next week to lessen storm probability
and coverage, while increasing daily heating back to around
triple-digit territory, to bring on heat concerns once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not needed, but spotters are encouraged to call
in with significant weather and impacts.

In the hours before

Special weather statement, Jul 31, 2:13 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
213 PM MDT Fri Jul 31 2020

NMZ414>417-312115-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
213 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 315 PM
MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, moving south at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Timberon, Sacramento, Mayhill, Pinon, Weed, Hay Canyon and Cox
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3243 10575 3290 10567 3301 10540 3289 10535
      3252 10535 3251 10520
TIME...MOT...LOC 2011Z 343DEG 21KT 3285 10552

DHUYVETTER
Special weather statement, Jul 31, 3:15 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
315 PM MDT Fri Jul 31 2020

NMZ415-416-312200-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
315 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elk Silver, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sacramento, Mayhill, Silver Lake, Weed, Elk Silver, Sixteen Springs,
Hay Canyon, Cox Canyon, Dry Canyon and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3311 10532 3296 10532 3296 10535 3279 10535
      3276 10579 3327 10563 3327 10543
TIME...MOT...LOC 2114Z 343DEG 31KT 3313 10549

DHUYVETTER
Special weather statement, Jul 31, 4:22 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
422 PM MDT Fri Jul 31 2020

NMZ412-414-415-312300-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
422 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Mescalero, moving southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mescalero, Tularosa, Cloudcroft, Alamogordo, Sunspot, Silver Lake,
Burro Flats, High Rolls, La Luz, Mountain Park, Benson Ridge, Karr
Canyon and Dry Canyon.

This includes Highway 54 in New Mexico between mile markers 70 and
79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3316 10572 3305 10560 3274 10586 3306 10612
      3313 10583
TIME...MOT...LOC 2222Z 045DEG 18KT 3308 10575

DHUYVETTER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:13 PM MDTSpecial Weather StatementEPZOtero62 min
Jul 31, 2:45 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 31, 3:15 PM MDTSpecial Weather StatementEPZOtero45 min
Jul 31, 3:24 PM MDTSevere Thunderstorm WarningEPZOtero51 min
Jul 31, 3:30 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 31, 4:22 PM MDTSpecial Weather StatementEPZOtero38 min
Jul 31, 4:51 PM MDTSpecial Weather StatementEPZOtero39 min
Jul 31, 5:15 PM MDTSpecial Weather StatementEPZOtero45 min
Jul 31, 5:30 PM MDTSpecial Weather StatementEPZDoña Ana60 min
Jul 31, 5:35 PM MDTSpecial Weather StatementEPZ40 min
Jul 31, 5:43 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 31, 5:44 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 31, 5:54 PM MDTFlash Flood WarningEPZDoña Ana111 min
Jul 31, 5:59 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.